Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 11, 2020, 12:41 PM EST for Wayne County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 12:41 PM EST (17:41 UTC)
- Expired
- Jan 11, 2020, 1:15 PM EST
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 9:36 AM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 633 m²/s²
- 0-3 km storm-relative helicity
- 864 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 10:40 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jan 11, 10:40 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1040 AM EST Sat Jan 11 2020 .UPDATE... Issued at 1040 AM EST SAT JAN 11 2020 We continue to watch a broken line of convection push across western and central Kentucky this morning. This line will eventually push east across eastern Kentucky through the afternoon and early evening time frames. There is some questions on how this will evolve as many of the CAMs want to show the initial line weakening, and then another line of convection forming and pushing east later in the afternoon. This would lead to a slower push of convection to the east across our area. This may not be far fetched given the low to even mid level jet are more oriented out of the south and south southwest. However, we did opt to go with the Severe Thunderstorm Watch as SPC suggested, given the CAMs are notoriously slow to catch on to the speed of the QLCS/cold pool systems. Also given the low level winds mentioned above, we will need to pay close attention to the trend in convection across portions of Middle Tennessee as well. The main threat continues to be severe thunderstorm wind gusts, but given the strongly sheared environment and the QLCS nature a quick spin up can't be ruled out. UPDATE Issued at 735 AM EST SAT JAN 11 2020 Did a quick update to the grids mainly to add in the latest obs and trends for the T/Td grids. These freshened grids have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Sunday) Issued at 445 AM EST SAT JAN 11 2020 09z sfc analysis shows a deep and developing area of low pressure just west of the confluence of the Ohio and Mississippi rivers. This is making for quite a tight pressure gradient across the state this morning. As a result, breezy conditions continue through eastern Kentucky with southeast to south winds running at 10 to 15 mph with gusts up to 25 mph - especially on the western fringe of the CWA. These winds are supporting very mild temperatures overnight in the upper 50s to lower 60s most places. The exception to this is found in a few of our most sheltered valleys where temperatures were able to sink into the mid and upper 40s. These colder spots will mix out before dawn as the winds pick up further. Meanwhile, dewpoints are mostly in the low and mid 50s across the area under mainly high clouds. So far, on radar, the any showers of substance have been staying west of the area with just a few brief light ones able to affect the JKL CWA this night. The models remain in pretty good agreement aloft through the short term portion of the forecast. They all depict a very strong shortwave digging into the Deep South this morning grinding northeast this afternoon over western Kentucky then to the eastern Great Lakes tonight. The quick movement of this feature allows heights to rebound promptly over Kentucky on Sunday with southwest flow returning. This trough will be responsible for the very active and dynamic weather across a large chunk of the nation today and tonight. With only minor model differences aloft through the short term portion of the forecast have again favored the NBM blended solution with a strong lean on the details and specifics from the higher resolution NAM12 and the hourly steps of the HRRR. Sensible weather will feature an out of place, very spring-like, day and night complete with record high temperatures, gusty south winds, and a chance for thunderstorms. Gradient winds will support gusts to as high as 45 mph this afternoon and evening from the south ahead of the front and then southwest in its wake. For eastern Kentucky the front will be all important in pushing a likely squall-line into the area from the west. The only question is how strong this line will be given the limited instability available but very high wind shear. The HRRR depicts individual stronger cells - each with their own upslope helicity trace - crossing into the JKL CWA from 23z through 03z with some weakening evident late. Have timed this main storm band out in the grids and our messaging as the primary threat for thunderstorms and wind damage by bringing down the stronger winds just off the sfc. Certainly winds will be gusty before and after the frontal convection, as well, and has necessitated a Wind Advisory that will go into effect shortly; but the main shot for damage will come with the strong showers or storms just after sunset and deeper into the evening for eastern Kentucky. Still cannot rule out a brief spin up tornado given the nature of a QLCS structure and the wind shear, but LCLs are expected to be higher than ideal in addition to the very limited instability. Look for the winds after fropa to bring in only slightly cooler air through the night with temperatures nearer to normal, but still 10 to 15 degrees above it in this out of season pattern. Cannot rule out a few showers around late tonight and into Sunday, but most places will stay dry owing to a drier air mass post frontal. Started with the NBM guidance but had to make some adjustments early for the cooler valleys this morning and point tweaks for highs today. As for PoPs, did not go as binary as NBM ahead of the front allowing for the potential of a couple of stray light showers through the afternoon and also post frontal tonight. .LONG TERM...(Sunday night through Friday) Issued at 445 AM EST SAT JAN 11 2020 The extended portion of the forecast begins on Sunday night with a progressive and turning active pattern. The upper level flow remains largely zonal for the first part of the extended. The upper level also shows ridging developing just off the southeast coast over the Bahamas region. This will assist in moisture flow into the southeast CONUS. Monday will feature a quick passing shortwave ridge before the next shortwave moves into the area. After this, by Tuesday, the pattern shows some influence from the subtropical jet bringing moisture into the southeast CONUS with a progressive zonal pattern across the northern half of the CONUS. This will feature a few shortwaves streaking across the country over the next few days before the pattern shows and increase in amplitude again at the end of the of the extended by Friday and into Saturday. The first wave on Tuesday features the mentioned wave tracking across the Mid MS Valley with the moisture being drawn north. Models have been in consistent on this setup with the development of the surface low being south and only lifting moisture into southern Kentucky. The NBM keeps the boundary lifting north into all of Kentucky with the surface low over the OH river so for now will keep chance pops across the entire area. This pattern may trend drier for northern Kentucky in future runs but for now, will stay closer to the NBM. The next wave in the upper level pattern moving across the central Plains and into the Midwest will push through Wednesday. This will interact with the mentioned boundary to the south as more moisture is brought north. The surface will track across the Great Lakes region rather quickly with the more progressive flow. This will push a cold front across the area Wednesday night. This will provide a break in the active pattern for Thursday as both the GFS and the Euro agree on a breif period of ridging for Thursday and even into the day on Friday. Did go drier against the NBM on this period. The extended ends with the last of the mentioned waves moving into the area by Friday afternoon and Friday night. The last half of the extended featuring a progressive flow and transitioning to a slightly more amplified flow will yield little confidence to the pattern ahead as timing these waves in the coming runs will prove challenging. With a pattern such as this, one factor that decent confidence can be put in is the fact that a major pattern shift is unlikely at this time due to the lack of amplitude through the period. Temperatures will be above normal for most of the period. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 715 AM EST SAT JAN 11 2020 VFR conditions will hold across the area through the first part of the forecast period, as a strong cold front gradually approaches from the west by afternoon. In general, clouds will thicken and lower with time; however, any precipitation that occurs through 18z should be light and insignificant in nature. After that, the front and its stronger convection will move through the area from west to east with a small chance for a thunderstorm and a period of lower VIS conditions. The front passes through by 03z most places improving conditions and ending the threat of thunder. CIGS may drop late tonight, though drying conditions may limit its impact. Strong, gusty winds will continue to be the main concern during the majority of the aviation forecast. Southerly surface winds will pick up this morning from the current lighter values in place. Through mid morning, a strong low level jet across the Ohio Valley will bring LLWS throughout the majority of the morning across eastern Kentucky. Once the inversion mixes out by mid to late morning, southerly surface winds will become strong, with sustained speeds of 10 to 20 kts, and gusts of 30 to 40 kts at times. These winds will continue strong into the evening with the direction shifting more to the southwest post frontal. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 AM EST Sunday for KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && UPDATE...DJ SHORT TERM...GREIF LONG TERM...SHALLENBERGER AVIATION...GREIF
Hazardous weather outlook, Jan 11, 10:05 AM EST, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1005 AM EST Sat Jan 11 2020 KYZ044-051-052-060-086>088-104-106>120-121815- Fleming-Bath-Rowan-Menifee-Knox-Bell-Harlan-Elliott-Morgan- Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Owingsville, Morehead, Frenchburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1005 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Wind gusts up to 45 mph are expected at times today and tonight. Thunderstorms are likely this afternoon into the evening. A few of these storms will have the potential to produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is chance of thunderstorms Tuesday into Tuesday evening and again on Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any incidents of wind damage today and tonight. KYZ050-058-059-068-069-079-080-083>085-121815- Montgomery-Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley- Including the cities of Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 1005 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... ...SEVERE THUNDERSTORM WATCH 14 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Wind gusts up to 45 mph are expected at times today and tonight. Thunderstorms are likely this afternoon into the evening. Some of these storms will have the potential to produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is chance of thunderstorms Tuesday into Tuesday evening and again on Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any incidents of wind damage today and tonight. DJ/GEOGERIAN
In the hours before
Local storm report, Jan 11, 10:59 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1059 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM NON-TSTM WND GST 1 ESE LONDON-CORBIN AIR 37.08N 84.07W
01/11/2020 M48 MPH LAUREL KY ASOS
ASOS STATION KLOZ LONDON-CORBIN APT.
&&
JCLocal storm report, Jan 11, 12:03 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1203 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM NON-TSTM WND GST 1 ESE LONDON-CORBIN AIR 37.08N 84.07W
01/11/2020 M51 MPH LAUREL KY ASOS
ASOS STATION KLOZ LONDON-CORBIN APT.
&&
JCLocal storm report, Jan 11, 12:10 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1210 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM NON-TSTM WND GST 7 NNE SOMERSET 37.18N 84.56W
01/11/2020 M48 MPH PULASKI KY MESONET
&&The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 12:55 PM EST | Special Weather Statement | JKL | Pulaski | 35 min |
| Jan 11, 1:05 PM EST | Special Weather Statement | JKL | McCreary, Wayne | 25 min |
| Jan 11, 1:26 PM EST | Special Weather Statement | JKL | Estill, Jackson, Rockcastle | 34 min |
| Jan 11, 1:34 PM EST | Special Weather Statement | JKL | Laurel | 26 min |
| Jan 11, 1:37 PM EST | Severe Thunderstorm Warning | JKL | Estill, Montgomery, Powell | 23 min |
| Jan 11, 1:41 PM EST | Special Weather Statement | JKL | Fleming | 34 min |
| Jan 11, 1:48 PM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 27 min |
| Jan 11, 1:59 PM EST | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Powell, Rowan | 31 min |
| Jan 11, 2:07 PM EST | Severe Thunderstorm Warning | JKL | Fleming | 23 min |
| Jan 11, 2:16 PM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 29 min |
| Jan 11, 2:25 PM EST | Special Weather Statement | JKL | Elliott, Magoffin, Morgan, Wolfe | 35 min |
| Jan 11, 3:22 PM EST | Special Weather Statement | JKL | McCreary | 38 min |
| Jan 11, 5:56 PM EST | Special Weather Statement | JKL | Harlan | 34 min |
| Jan 11, 6:26 PM EST | Special Weather Statement | JKL | Harlan, Letcher | 64 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.